Thunderstorm Wind, Ottawa
- When
- May 19, 4:30 PM CST to 4:31 PM CST
- Where
- Ottawa County, 0.87 mi SE of Tescott
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 39.010, -97.870
Report of 60 mph winds at Tescott.
Another severe weather episode pounded northeast Kansas during the evening of May 19th. At least 2 small tornadoes also occurred with more widespread damaging winds and large hail reports also received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Another severe weather episode pounded northeast Kansas during the evening of May 19th. At least 2 small tornadoes also occurred with more widespread damaging winds and large hail reports also received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 19, 1:54 PM CST, 2 hours 36 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 254 PM CDT Sun May 19 2024 .KEY MESSAGES... - Severe storm potential continues for late this afternoon and this evening across central and north central Kansas, then across northeast and east central Kansas later this evening. - The potential for severe thunderstorms continues into the early portions of the work week with the greatest concern still focused into Tuesday afternoon, mainly over northeast and into east-central Kansas. && .DISCUSSION... Issued at 254 PM CDT Sun May 19 2024 At 19Z, an outflow boundary was observed across west central into northwest Kansas. Mesoanalysis shows a sharp cut of in surfaced based CAPE along the boundary. Water vapor satellite shows a mid level wave moving northeast across northern New Mexico into Colorado. This wave will continue to move into southwest Kansas later this afternoon and evening. An approaching mid level 50kt jet was moving northeast increasing ascent into southwest Kansas at 19Z. Radar at 19Z had a supercell along the frontal boundary in Trego and Ellis counties in west central Kansas. Storms were also developing across southeast Colorado. Instability and shear favor severe storms with large hail and damaging winds the main hazards. Tornado potently will be best with storms that form and move along or cross the frontal boundary where best low level helicity will exist. The potential for damaging winds also increases as storms form a into line segments and progress eastward this evening as winds may approach 80 mph or higher. Initial storms look to move northeast then turn to the east as the line develops. The threat will continue across parts of northeast and east central Kansas later this evening, but if storms become outflow dominant then the severe potential will decrease. The mid level wave moves northeast of the forecast area after 06Z with precipitation moving east through the night and ending from west to east. In addition to the severe weather, locally heavy rainfall will be possible as precipitable water remains high, about 1.5 standard deviations above normal. A lull is expected on Monday during the day in the wake of tonight's system. Storms are forecast to develop in the western Highs Plains Monday late afternoon and evening. These storms may form a cluster or MCS and then move eastward across southern Nebraska and northern Kansas Monday night. Damaging wind gusts and hail will be the main hazards along with locally heavy rainfall. On Tuesday another chance for severe weather is expected as a mid level trough and associated cold front move across the central Plains. The better forcing remains to the north of the area with northern Kansas on the southern end. Scattered storms may develop along the frontal boundary in the afternoon into evening hours. All hazards will be possible with these storms. Wednesday will be dry and cooler with highs in the 70s. Thursday is looking dry for much if not all of the area and temps warm back into the lower 80s. A southwesterly flow across the Plains will lead to small chances of convection next Friday through Sunday. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1234 PM CDT Sun May 19 2024 VFR conditions are expected outside of convection. Short term models differ on the timing of convection into the terminals and have opted to just go with vcts for a period at each site. Will likely need to refine as storms develop. WInds will be southeasterly to southerly, initially starting out at MHK from the northeast, but a warm front will lift north with southerly winds expected for much of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...53 AVIATION...53
Hazardous Weather Outlook National Weather Service Topeka KS 302 PM CDT Sun May 19 2024 KSZ008>012-023-024-026-038>040-054>056-058-059-202015- Republic-Washington-Marshall-Nemaha-Brown-Pottawatomie-Jackson- Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- 302 PM CDT Sun May 19 2024 This Hazardous Weather Outlook is for east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe storms are likely late this afternoon through around midnight from west to east across much of the area. Storms initially over western areas may be capable of large hail and destructive wind gusts. A tornado or two can't be ruled out. The storms may tend to weaken some as they move into far eastern Kansas later this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for severe thunderstorms continues into the early portions of the work week with the greatest concern still focused into Tuesday afternoon, mainly over northeast and into east-central Kansas. Exact coverage areas still appear to be uncertain at this time. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ020>022-034>037-202015- Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris- 302 PM CDT Sun May 19 2024 ...SEVERE THUNDERSTORM WATCH 260 IN EFFECT UNTIL 10 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe storms are likely late this afternoon through mid evening Storms will be capable of large hail and destructive wind gusts. A tornado or two can't be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for severe thunderstorms continues into the early portions of the work week with the greatest concern still focused into Tuesday afternoon, mainly over northeast and into east-central Kansas. Exact coverage areas still appear to be uncertain at this time. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The Topeka radar (KTWX), 142 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
20 thunderstorm wind, 11 hail, 2 tornado. Local standard time, as filed.
Report of 60 mph winds at Tescott.
Ping pong ball size hail near the Ottawa - Saline County line.
Estimated 60 mph gust in Culver.
Report of 1 inch hail in Culver.
Quarter size hail on Highway 81 near the Ottawa - Saline County border.
Quarter size hail southeast of Bennington.
Ping pong ball size hail south of Bennington near the Saline County line.
Quarter size hail east of Solomon.
Quarter size hail on west side of Abilene.
Ping pong ball size hail near I-70 west of Abilene.
Estimated 65-60 mph winds. Trees bending over at times.
Half dollar size hail in Abilene.
Ping pong ball size hail in town of Hope.
Estimated 70 mph winds.
Measured gust to 64 mph at kemp.
Reports of tree damage and power lines down in the city of Emporia.
Measured by personal weather station.
Trained spotter estimated 60 mph winds on northeast side of Emporia.
Trained spotter reported sustained winds of around 60 mph with gusts to around 70 mph.
Power lines down on Highway 56.
Survey revealed tree and tree limb damage in a field. The tornado may have developed just northwest of a structure where some wind damage was noted however this location appeared to have been east of the actual circulation so it may have been enhanced downdraft winds on the east flank of the tornado that did that minor damage. Radar also showed a CC minimum or a debris signature with this circulation.
Quarter size hail near Eskridge.
Roof blown off from house.
Wind gust from personal weather station.
Survey revealed a small brief tornado in this location. Tree limb damage was noted to live oaks and white pines. Radar data did also show a small debris signature (CC minimum) in this location with the velocity rotation signature. There was no access to the east.
Power box broken by falling tree.
NWS employee estimated 60 mph wind gusts.
EM relayed report of power lines downed in the 800 block of E1500 road.
Several large trees damaged.
Estimated 60 mph gust near Dover.
Tree down and blocking highway south of Meriden.
Estimated 70 mph winds in Oskaloosa.
Gust measured at kfoe.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177421, 1177422, 1177423, 1177424, 1177435, 1177436, 1177437, 1177440, 1177441, 1177445, 1177442, 1177444, 1177449, 1177454, 1177457, 1177458, 1177459, 1177461, 1177462, 1177472, 1168010, 1177463, 1177466, 1177467, 1168011, 1177469, 1177470, 1177471, 1177473, 1177474, 1177482, 1177481, 1177485.